A 16-year-old boy has committed suicide days after being prescribed Tamiflu to treat his influenza.
Charlie Harp, a high school football player and wrestler from Franklin Township, Indiana, was thriving socially and academically when he fell ill last Thursday, his family said.
But within 24 hours of starting medication, his aunt and uncle, who were also his guardians, found him dead in the garage – and his family believe it was the drugs that drove him to suicide.
While Tamiflu manufacturer Roche insists side effects are not fatal, this story is the latest in a slew of accounts of children hallucinating or attempting suicide after being prescribed the influenza-fighting medication.
Charlie Harp of Franklin Township, Indiana, was given Tamiflu for the flu last Thursday
The 16-year-old was thriving socially and academically when he got influenza, family said
His aunt and uncle, who were also his guardians (pictured), found him dead in the garage – and they believe it was the drugs that drove him to suicide
Jackie Ray, Charlie’s aunt and guardian, told well-wishers on a GoFundMe account on Wednesday: ‘Friday we lost Charlie, and a huge part of my heart.
‘Charlie brought so much to our family, and boy was that kid one of a kind. He was loved by everyone that he came in contact with. I truly can not begin to explain how broken my heart is, as well as Brad [herhusband, who found Charlie] and the kids.
‘To think that I won’t see him everyday make me physically sick.’
She added: ‘The wrestling matches on the kitchen floor, the story that never ended, boy that kid was detailed, to the txt message just to let me know a grade on a test that he was worry about taking. I could go on for days about how great that boy was.
‘I may not have given birth to him, but I loved him as he was my own. I am honored to have been able to be a mother to him with the time we had. My heart is crush, miss that boy already. I love you Charlie!’
Charlie had not had any signs of mental illness, depression, or suicidal thoughts, family said
The Centers for Disease Control and Prevention (CDC) recommends that anyone for whom the flu might pose serious health risks – including children younger than five – get flu shots, and start taking flu antiviral drugs if they come down with it.
Tamiflu, or the generic oseltamivir, is one of three such drugs the CDC has endorsed for treating this year’s flu.
But every year, reports of terrifying neurological side effects emerge.
Earlier this month, a six-year-old girl on Tamiflu tried to jump out of a window, and an 11-year-old – also in Texas – told her father that the devil’s voice was in her head.
And last week, a two-year-old boy from Texas was left hallucinating, twitching, and picking at imaginary pains on his arms.
The Food and Drug Administration ( FDA) says on its website that ‘children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behavior early during their illness.’
It says that these symptoms can happen in untreated flu sufferers or in those who have recently taken Tamiflu, but that that the latter group ‘should be watched for signs of unusual behavior.’
‘These serious side effects are not common but may result in accidental injury to the patient,’ the site warns.
Jackie said Charlie had never mentioned suicide or mental health issues.
As soon as he got sick, they took him to the doctor, and he started taking the pills there and then.
A day later, Jackie texted Charlie and he didn’t reply. After a while, she got suspicious.
‘I knew something was wrong. My husband came home and found him in the house,’ Jackie told WTHR.
Two-year-old Steven Wallen was treated for seizures. The seizures stopped with medication, but he was diagnosed with flu, too. After taking Tamiflu, the little boy started hallucinating
Brad said he spent the whole time while searching for Charlie, and after finding him, what had gone wrong.
‘And it clicked, he just started new medicine.’
‘He had a total of two doses,’ Jackie said. ‘Two doses and this is where we are.’
Daily Mail Online has contacted Roche for a comment.
Tamiflu’s informational packet does include a warning about ‘neuropsychiatric events.’
However, the label says that the ‘contribution of Tamiflu to these events has not been established,’ dismissing them as possible symptoms of the flu itself.
The insert says that the ‘reports (mostly from Japan) of delirium and abnormal behavior leading to injury, and in some cases resulting in fatal outcomes.’
But the insert says that it is too difficult to quantify these ‘voluntary’ reports, and that its own data suggests they are rare.
Japan, where most of the reports of dangerous hallucinations have come from, banned the drug for children and teens after a disturbing number of young people jumped from windows and vehicles and tried to commit suicide – two of whom completed the act.
According to the Food and Drug Administration, Tamiflu, Keppra and the flu itself can each cause convulsions and psychiatric effects for children, as well as in combination.